Illinois, 2004

Hail in Illinois, May 25, 2004

May 25, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 12:00 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 25, 12:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT TUE MAY 25 2004

FRONTAL BOUNDARY HAS SETTLED INTO THE OZARKS AND EXTENDED FROM NEAR
A STL-TBN-BVO LINE. CONVECTION CONTINUED TO MOVE EASTWARD JUST NORTH
OF THE BOUNDARY WHICH HAS PRODUCED SOME GOLF BALL SIZE HAIL. MODELS
FORECAST THE FRONT TO SETTLE SOUTHEASTWARD TONIGHT AND LIE ACROSS
SOUTHERN MO BY 12Z WEDNESDAY. APPEARS THAT FRONT WILL REMAIN ACROSS
MO INTO FRIDAY.

THE 850 MOISTURE WAS POOLED THIS MORNING ACROSS SOUTHERN MO INTO THE
TN VALLEY. UPPER JET EXTENDED FROM NORTHERN BAJA INTO THE CENTRAL
PLAINS WITH SECOND CORE OVER THE NORTHERN PLAINS THIS MORNING. THE
GFS, ETA AND UKMET ARE VERY SIMILAR THROUGH MIDWEEK WITH A 100-120
KT JET FORECAST TO EXTEND FROM THE NEW ENGLAND STATES ACROSS THE
MIDWEST INTO NORTHERN BAJA.

THE WRF MODEL OUT OF NCAR DID A SUBERB JOB ON FORECASTING THE MCS/
BOW ECHO THAT ROLLED ACROSS THE FORECAST AREA LAST NIGHT.  LAST
EVENINGS RUN OF THE MODEL IS FORECASTING A COMPLEX OF THUNDERSTORMS
ACROSS SOUTHEAST MO/SOUTHERN IL/WESTERN KY TONIGHT WITH MOST OF THE
CONVECTION CONFINED ACROSS THE OZARKS ON WEDNESDAY.

IN THE EXTENDED PERIOD OVER THE HOLIDAY WEEKEND, THE 25/00Z RUNS OF
THE GFS AND ECMWF ARE FAIRLY SIMILAR AT 500 FOR SATURDAY EVENING IN
DIGGING A CLOSED LOW INTO THE CENTRAL ROCKIES. DEEP SURFACE LOW WILL
DEVELOP OVER THE CENTRAL PLAINS AS A RESULT. UPPER SYSTEM IS
FORECAST TO MOVE INTO THE UPPER MIDWEST BY MONDAY EVENING. COLD
FRONT SHOULD MOVE ACROSS MO ON MEMORIAL DAY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 25, 8:00 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
900 AM CDT TUE MAY 25 2004

ILZ058>060-064-065-069-070-074-095>102-MOZ018-019-026-027-034>036-
041-042-047>052-059>065-261100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-MONITEAU-
MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-
SHELBY-ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-
WASHINGTON IL-
900 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  AS A COLD FRONT MOVES SLOWLY SOUTH THROUGH THE
REGION TODAY AND TONIGHT. AS A RESULT SCATTERED THUNDERSTORMS WILL
DEVELOP MAINLY LATE AFTERNOON INTO THE EVENING HOURS.
ALSO FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...THEN A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ILZ079-MOZ072>075-084-085-099-261100-
CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
WASHINGTON-
900 AM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI AND A SMALL
PART OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT AS A
COLD FRONT MOVES SLOWLY SOUTHEASTWARD THROUGH THE REGION.
THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND CONTINUE THROUGH THE
NIGHT IN THE HUMID AND UNSTABLE ENVIRONMENT ALONG AND JUST AHEAD OF
THE COLD FRONT.  A FEW STORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MEMORIAL DAY

THERE IS A CONTINUED SLIGHT RISK OF THUNDERSTORMS WEDNESDAY
THROUGH THURSDAY NIGHT AS THE COLD FRONT BECOMES STATIONARY
ACROSS THE REGION.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE MEMORIAL DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, May 25, 1:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             TROY                    38.73N 89.89W
05/25/2004  0.75 INCH        MADISON            IL   TRAINED SPOTTER

0211 PM     HAIL             2 N DEFIANCE            38.66N 90.78W
05/25/2004  0.75 INCH        ST. CHARLES        MO   TRAINED SPOTTER

0215 PM     HAIL             WELDON SPRING           38.72N 90.65W
05/25/2004  0.75 INCH        ST. CHARLES        MO   TRAINED SPOTTER

0225 PM     HAIL             WELDON SPRING           38.72N 90.65W
05/25/2004  0.88 INCH        ST. CHARLES        MO   NWS EMPLOYEE

&&

SDT
Local storm report, May 25, 1:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             TROY                    38.73N 89.89W
05/25/2004  0.75 INCH        MADISON            IL   TRAINED SPOTTER

0211 PM     HAIL             2 N DEFIANCE            38.66N 90.78W
05/25/2004  0.75 INCH        ST. CHARLES        MO   TRAINED SPOTTER

0215 PM     HAIL             WELDON SPRING           38.72N 90.65W
05/25/2004  0.75 INCH        ST. CHARLES        MO   TRAINED SPOTTER

0225 PM     HAIL             WELDON SPRING           38.72N 90.65W
05/25/2004  0.88 INCH        ST. CHARLES        MO   NWS EMPLOYEE

&&

SDT
Local storm report, May 25, 2:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WELDON SPRING           38.72N 90.65W
05/25/2004  1.00 INCH        ST. CHARLES        MO   PUBLIC

0230 PM     HAIL             CHESTERFIELD            38.65N 90.58W
05/25/2004  0.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0235 PM     HAIL             DRAKE                   38.47N 91.47W
05/25/2004  0.75 INCH        GASCONADE          MO   TRAINED SPOTTER

&&

SDT
Local storm report, May 25, 2:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WELDON SPRING           38.72N 90.65W
05/25/2004  1.00 INCH        ST. CHARLES        MO   PUBLIC

0230 PM     HAIL             CHESTERFIELD            38.65N 90.58W
05/25/2004  0.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0235 PM     HAIL             DRAKE                   38.47N 91.47W
05/25/2004  0.75 INCH        GASCONADE          MO   TRAINED SPOTTER

&&

SDT
Local storm report, May 25, 2:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CHESTERFIELD            38.65N 90.58W
05/25/2004                   ST. LOUIS          MO   AMATEUR RADIO

            TREES DOWN

0240 PM     TSTM WND DMG     MARYLAND HEIGHTS        38.72N 90.48W
05/25/2004                   ST. LOUIS          MO   TRAINED SPOTTER

0240 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
05/25/2004  0.88 INCH        ST. LOUIS          MO   AMATEUR RADIO

&&

SDT
Local storm report, May 25, 2:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     CHESTERFIELD            38.65N 90.58W
05/25/2004                   ST. LOUIS          MO   AMATEUR RADIO

            TREES DOWN

0240 PM     TSTM WND DMG     MARYLAND HEIGHTS        38.72N 90.48W
05/25/2004                   ST. LOUIS          MO   TRAINED SPOTTER

0240 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
05/25/2004  0.88 INCH        ST. LOUIS          MO   AMATEUR RADIO

&&

SDT

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
May 25, 2:25 PM CST
Where
Clinton County, Trenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -89.683

Storm spotters reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397090.